On March 10, Natalia Genere, MD had their review titled “Possible Association between Lenvatinib Use and Primary Adrenal Insufficiency: Additional Studies Very Much Needed,” published in “Clinical Thyroidology.”
The review takes a look at a study showing how adverse events partnered with lenvatinib may lead to primary adrenal insufficiency. “Lenvatinib is a multitarget tyrosine kinase inhibitor approved for the treatment of radioiodine-refractory differentiated thyroid cancer (RR-DTC),” and “primary adrenal insufficiency (PAI) is a glucocorticoid deficiency resulting from reduced adrenal steroid synthesis.”
The study consisted of thirteen patients averaging at 65 years old, 62% of which were female and 77% of which had papillary thyroid cancer. The findings suggested that in the patients taking lenvatinib, over half of their fatigue occurrences may have been associated with PAI. It also showed that lenvatinib therapy can be continued by correcting adrenal insufficiency with glucocorticoid replacement — which led to major improvement in fatigue symptoms amongst the patients.
In conclusion, Genere states that “if lenvatinib-treated patients truly develop PAI, this may be exacerbated by the suppressive doses of thyroid hormone typically used in RR-DTC. Further attention is needed for this question of lenvatinib-induced PAI.”